Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 146, NWS New Orleans, LA

December 5, 2016Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 5, 2016, 12:42 PM CST for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2016, 12:42 PM CST (18:42 UTC)
Expired
Dec 5, 2016, 1:15 PM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS54 KLIX 051842
SVRLIX
LAC103-105-051915-
/O.NEW.KLIX.SV.W.0146.161205T1842Z-161205T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1242 PM CST MON DEC 5 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ST. TAMMANY PARISH IN SOUTHEASTERN LOUISIANA...
  EAST CENTRAL TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 115 PM CST

* AT 1242 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOLSOM...OR
  11 MILES NORTHEAST OF HAMMOND...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAMMOND...FOLSOM AND ROBERT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3045 9036 3061 9047 3079 9032 3053 9014
TIME...MOT...LOC 1842Z 236DEG 40KT 3061 9031 

HAIL...<.75IN
WIND...60MPH
 
$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 11:51 AM CST, 51 minutes earlier.

Area forecast discussion, Dec 5, 11:51 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1151 AM CST Mon Dec 5 2016

.AVIATION...

A broad shield of moderate rain with embedded thunderstorms will
continue to impact all of the terminals through 00z. Prevailing
visibilities of 1 to 3 miles and ceilings ranging from 300 to 500
feet can be expected during this period. After 00z, a line of
stronger thunderstorms should move through the region. Have
included a tempo group from 00z to 03z to reflect the most likely
time for this band of convection to impact the terminals. The
convection should arrive between 03z and 06z at KGPT. After 06z,
it looks like lingering low clouds will persist through the mid-
morning hours tomorrow resulting in continued IFR and LIFR
restrictions. Some light to moderate fog of 2 to 3 miles could
also develop due to the persistent low cloud deck. Winds will
shift out of the west after 06z in the wake of the passing front.

32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  52  61  44 / 100  90  10   0
BTR  67  52  64  46 / 100  40  10   0
ASD  68  54  65  47 /  90  70  10  10
MSY  70  58  65  53 /  90  70  10  10
GPT  68  57  66  49 /  90  80  10   0
PQL  68  58  66  49 /  80  90  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 5, 11:06 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 AM CST MON DEC 5 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1106 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER FAR SOUTHEAST
LOUISIANA...MAINLY EAST OF A HOUMA TO NEW ORLEANS TO SLIDELL LINE
AND ACROSS ALL OF THE MISSISSIPPI GULF COAST THROUGH TONIGHT. A
MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF
SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI THROUGH TONIGHT.
SEVERE THUNDERSTORM ACTIVITY LOOKS MOST LIKELY FROM LATE THIS
AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. THE PRIMARY THREAT
FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE STRONG DAMAGING
WIND GUSTS OVER 60 MPH AND A FEW TORNADOES. THE TORNADO RISK IS
EXPECTED TO BE HIGHEST OVER THE MISSISSIPPI GULF COAST.

CONDITIONS WILL BECOME HAZARDOUS TO SMALL CRAFT OVER THE MARINE
AREA LATE MONDAY NIGHT INTO TUESDAY MORNING. A SMALL CRAFT
ADVISORY IS EFFECT FOR THAT TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL BE POSSIBLE AGAIN
THURSDAY THROUGH FRIDAY. IN ADDITION...SUB- FREEZING TEMPERATURES
ARE EXPECTED ACROSS THE ENTIRE REGION FRIDAY AND SATURDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS REQUESTED PRIMARILY FOR THE
COUNTIES ALONG THE MISSISSIPPI GULF COAST.

32

In the hours before

Special weather statement, Dec 5, 10:10 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CST MON DEC 5 2016

LAZ058-060-061-051645-
UPPER JEFFERSON-ST. CHARLES-ST. JOHN THE BAPTIST-
1010 AM CST MON DEC 5 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
CHARLES...ST. JOHN THE BAPTIST AND NORTHWESTERN JEFFERSON PARISHES...

AT 1009 AM CST...STRONG THUNDERSTORMS WERE CLUSTERED OVER
DESTREHAN...OR OVER HAHNVILLE...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RESERVE...LAPLACE...HAHNVILLE...ST. ROSE...KILLONA...NEW SARPY...
TAFT...EDGARD...DESTREHAN...NORCO...AMA...MONTZ...LULING...BOUTTE...
GARYVILLE AND NEW ORLEANS ARMSTRONG AIRPORT.

LAT...LON 2990 9061 3017 9058 3017 9048 3022 9044
      3026 9043 3029 9040 3028 9032 3024 9036
      3022 9041 3018 9043 3014 9043 3009 9041
      3006 9038 3005 9026 3003 9023 2991 9028
TIME...MOT...LOC 1609Z 207DEG 38KT 2994 9040

CAB
Special weather statement, Dec 5, 11:33 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 AM CST MON DEC 5 2016

LAZ039-040-MSZ077-051830-
WASHINGTON-ST. TAMMANY-PEARL RIVER-
1133 AM CST MON DEC 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...NORTH
CENTRAL ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN PEARL RIVER COUNTIES...

AT 1132 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR BUSH...OR 11
MILES WEST OF PICAYUNE...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOGALUSA...PICAYUNE...SUN...MCNEIL AND BUSH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3070 8947 3039 8987 3051 9002 3081 8996
TIME...MOT...LOC 1732Z 221DEG 33KT 3052 8987

CAB
Special weather statement, Dec 5, 11:58 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 AM CST MON DEC 5 2016

MSZ077-051845-
PEARL RIVER-
1158 AM CST MON DEC 5 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PEARL RIVER COUNTY...

AT 1158 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR MCNEIL...OR 8
MILES SOUTH OF POPLARVILLE...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POPLARVILLE AND MCNEIL.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3100 8934 3074 8934
      3065 8952 3065 8954 3063 8955 3057 8966
      3072 8974 3100 8959 3100 8955 3102 8955
      3101 8950
TIME...MOT...LOC 1758Z 227DEG 38KT 3073 8958

CAB
Special weather statement, Dec 5, 12:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CST MON DEC 5 2016

LAZ040-MSZ080-081-051915-
ST. TAMMANY-HANCOCK-HARRISON-
1222 PM CST MON DEC 5 2016

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH...
WESTERN HARRISON AND HANCOCK COUNTIES...

AT 1222 PM CST...A SNOW SQUALL WAS LOCATED NEAR PEARLINGTON...OR 9
MILES WEST OF WAVELAND...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...SAUCIER...LYMAN...KILN...
PEARLINGTON...STENNIS SPACE CENTER AND SHORELINE PARK.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS DANGEROUS
SNOW SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
ARE LIKELY TO LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

LAT...LON 3035 8927 3037 8931 3036 8936 3033 8938
      3034 8934 3031 8933 3025 8942 3018 8946
      3019 8946 3019 8953 3016 8960 3016 8962
      3017 8959 3018 8958 3016 8964 3018 8969
      3052 8958 3052 8954 3065 8954 3068 8893
TIME...MOT...LOC 1822Z 214DEG 32KT 3027 8954

CAB
Special weather statement, Dec 5, 12:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1224 PM CST MON DEC 5 2016

LAZ040-MSZ080-081-051930-
ST. TAMMANY-HANCOCK-HARRISON-
1224 PM CST MON DEC 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY
PARISH...WESTERN HARRISON AND HANCOCK COUNTIES...

AT 1224 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR
PEARLINGTON...OR 8 MILES WEST OF WAVELAND...MOVING NORTHEAST AT 35
MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...SAUCIER...LYMAN...KILN...
PEARLINGTON...STENNIS SPACE CENTER AND SHORELINE PARK.

LAT...LON 3035 8927 3037 8931 3036 8936 3033 8938
      3034 8934 3031 8933 3025 8942 3018 8946
      3019 8946 3019 8953 3016 8960 3016 8962
      3017 8959 3018 8958 3016 8964 3018 8969
      3052 8958 3052 8954 3065 8954 3068 8893
TIME...MOT...LOC 1824Z 214DEG 32KT 3028 8953

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:51 AM CSTSmall Craft AdvisoryLIX32 hr
Dec 5, 10:10 AM CSTSpecial Weather StatementLIXSaint John the Baptist35 min
Dec 5, 10:14 AM CSTSpecial Marine WarningLIX61 min
Dec 5, 11:27 AM CSTSpecial Marine WarningLIX48 min
Dec 5, 11:47 AM CSTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville58 min
Dec 5, 12:58 PM CSTSpecial Marine WarningLIX2 hr
Dec 5, 2:02 PM CSTSpecial Marine WarningLIX88 min
Dec 5, 4:42 PM CSTSpecial Weather StatementLIXSaint John the Baptist33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.